Nebraska, 2017

Flood in Nebraska, February 14 to 19, 2017

February 14 to 19, 2017 · NWS OAX · 1 event in 1 county or zone

Warm temperatures during the first week of February caused intact ice cover on Ponca Creek to move downstream. The ice became stuck at several places upstream and downstream of Highway 12.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Warm temperatures during the first week of February caused intact ice cover on Ponca Creek to move downstream. The ice became stuck at several places upstream and downstream of Highway 12.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 14, 11:51 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Feb 14, 11:51 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1151 AM CST Tue Feb 14 2017

.SHORT TERM...(Today through Thursday)
Issued at 321 AM CST Tue Feb 14 2017

Quiet weather continues through the short term with continued
above normal temperatures.

Northwest flow aloft remains overhead with a strong ridge over
the northwestern US and a trough across much of Ontario. This
trough will send a weak shot of cold air advection skirting into
our area as the trough drops southeast through the Great Lakes
region today. Favorable northwest mixing winds could produce some
gusts this afternoon into the 30 mph range but these should
subside by evening as the surface pressure gradient relaxes with
broad high pressure building overhead.

The above mentioned Great Lakes trough is forecast to push into
the northeastern US by Wednesday allowing the above mentioned upper
ridge to build into the central US. This will push Thursday high
temperatures into the 60s across most of the forecast area.

.LONG TERM...(Thursday night through Monday)
Issued at 321 AM CST Tue Feb 14 2017

By Friday, the upper ridge axis will be centered over the central
US allowing highs to reach into the mid to upper 60s. A weak
shortwave is progged to top the ridge over the Dakotas by Friday
night sending a weak cool front into the area, but primarily just
a wind shift per 00z GFS. Upper flow becomes southwesterly by late
in the weekend as the ridge shifts east and a trough digs across
the western US. This is progged to move northeast into the central
US by late in the weekend. Models continue to show strong/moist
southerly flow coming up from the Gulf producing a period of
showers and possibly isolated thunder ahead of the approaching
trough early next week.

&&

.AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Wednesday)
Issued at 1147 AM CST Tue Feb 14 2017

VFR conditions are forecast through Wednesday morning with only
scattered to broken high clouds. Northwest winds 15 to 20kt will
diminish to or below 12kt this evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Dergan
Hazardous weather outlook, Feb 14, 4:30 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 AM CST Tue Feb 14 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
430 AM CST Tue Feb 14 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread Hazardous Weather is low.

.Spotter information statement...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Knox

When
February 14, 2:00 PM CST to February 19, 12:00 AM CST
Where
Knox County, 1.2 mi ESE of Verdel to 1.8 mi ESE of Verdel
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
42.813, -98.179

Flooding was reported to the National Weather Service along Ponca Creek in Knox County. This flooding occurred when ice moved downstream creating an ice jam below and above the USGS gage at Verdel. The flooding was mostly contained to lowland areas. One paved road was flooded just east of Ponca, called Rayder Swanson Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726205.